Cutaneous Signs of Vascular Disorders: Cholesterol Emboli

By Caron M. Grin, MD and Marti Jill Rothe, MD

Painful blue toes developed in a 72-year-old woman with coronary artery and peripheral vascular disease after she underwent angiography. Cholesterol emboli or atheromatous emboli develop when cholesterol plaques are dislodged from the aorta or significantly atherosclerotic proximal vessels after catheterization or the Valsalva maneuver. When the entire aorta is atherosclerotic, the fingers as well as the toes may be affected; systemic complications— including stroke, renal failure, pancreatitis, and GI bleeding—may also occur. Associated cutaneous findings may include livedo reticularis of the legs, purpura of the soles and lateral feet, and ulceration and gangrene. A skin biopsy specimen shows cholesterol crystals within small arterial vessels. The differential diagnosis of blue toes includes emboli from the heart, collagen( vascular disease, primary Raynaud phenomenon, thrombocytosis, polycythemia, vasculitis, cryoglobulinemia, macroglobulinemia, and antiphospholipid syndrome. This patient had a concomitant and unrelated morbilliform drug reaction to furosemide( affecting the trunk and extremities, including the dorsal feet.